Alert archive / Nebraska / Tornado Warnings in 2022
Tornado Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 20, 2022, 3:26 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2022, 3:26 PM MDT (21:26 UTC)
- Expired
- Jun 20, 2022, 4:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Box Butte County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 166 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:00 PM MDT | HAIL 1.75 | 15 S Alliance, NE | QUARTER AND GOLF BALL SIZE HAIL REPORTED |
| Jun 20, 4:00 PM MDT | HAIL 1.75 | 15 S Alliance, NE | QUARTER AND GOLF BALL SIZE HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:37 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484
WFUS55 KCYS 202126
TORCYS
NEC013-123-202200-
/O.NEW.KCYS.TO.W.0003.220620T2126Z-220620T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
326 PM MDT Mon Jun 20 2022
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
Southeastern Box Butte County in the Panhandle of Nebraska...
Northern Morrill County in the Panhandle of Nebraska...
* Until 400 PM MDT.
* At 326 PM MDT, a severe thunderstorm capable of producing a tornado
was located over The Intersection Of Highway 385 And L62, or 23
miles southwest of Alliance, moving northeast at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Angora around 330 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4173 10320 4186 10329 4207 10283 4186 10268
TIME...MOT...LOC 2126Z 240DEG 38KT 4183 10315
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Brothers3 follow-up statements
738
WWUS55 KCYS 202136
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
336 PM MDT Mon Jun 20 2022
NEC013-123-202200-
/O.CON.KCYS.TO.W.0003.000000T0000Z-220620T2200Z/
Box Butte NE-Morrill NE-
336 PM MDT Mon Jun 20 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
SOUTHEASTERN BOX BUTTE AND NORTHEASTERN MORRILL COUNTIES...
At 335 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Angora, or 17 miles southwest of Alliance, moving
northeast at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Box Butte and northeastern Morrill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4177 10309 4191 10316 4207 10283 4186 10268
TIME...MOT...LOC 2135Z 240DEG 38KT 4188 10303
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Brothers300
WWUS55 KCYS 202144
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
344 PM MDT Mon Jun 20 2022
NEC013-123-202200-
/O.CON.KCYS.TO.W.0003.000000T0000Z-220620T2200Z/
Box Butte NE-Morrill NE-
344 PM MDT Mon Jun 20 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
SOUTHEASTERN BOX BUTTE AND NORTHEASTERN MORRILL COUNTIES...
At 343 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles east of Angora, or 13 miles south of Alliance,
moving northeast at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Box Butte and northeastern Morrill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4180 10296 4196 10305 4207 10283 4186 10268
TIME...MOT...LOC 2143Z 240DEG 36KT 4190 10292
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Brothers458
WWUS55 KCYS 202156
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
356 PM MDT Mon Jun 20 2022
NEC013-123-202205-
/O.EXP.KCYS.TO.W.0003.000000T0000Z-220620T2200Z/
Box Butte NE-Morrill NE-
356 PM MDT Mon Jun 20 2022
...THE TORNADO WARNING FOR SOUTHEASTERN BOX BUTTE AND NORTHEASTERN
MORRILL COUNTIES WILL EXPIRE AT 400 PM MDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4180 10296 4196 10305 4207 10283 4186 10268
TIME...MOT...LOC 2155Z 240DEG 38KT 4196 10278
$$
BrothersWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:38 PM MDT, 48 minutes earlier.
Area forecast discussion, Jun 20, 2:38 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
238 PM MDT Mon Jun 20 2022
.SHORT TERM...(This evening through Tuesday)
Issued at 216 PM MDT Mon Jun 20 2022
Afternoon showers and thunderstorms will continue to push to the
northeast quickly this afternoon, likely being outside of the cwa
by approximately 0Z to the north and east. The potent shortwave
responsible for the strong to severe thunderstorms will push to
the northeast across the Northern Plains overnight. Expect the
weak surface cold front to push across the area this evening and
overnight, but RH recoveries will be poor. Overnight lows will
still remain on the cooler side, with temperatures in the upper
30s across our western forecast zones upward to the low 50s in the
NE Panhandle.
Tuesday will be a dry and calm day. Temperatures will be near
seasonal norms with afternoon highs in the 70s and 80s by the late
afternoon hours. Mostly sunny skies, with a few afternoon cumulus
may be present. Tuesday night will also remain near seasonal norms
with temperatures bottoming out in the low 40s to mid 50s across
the cwa.
&&
.LONG TERM...(Tuesday Night - Sunday)
Issued at 439 AM MDT Mon Jun 20 2022
Tuesday night-Thursday...Another warming trend begins with the flow
aloft becoming zonal. With limited low and mid level moisture,
precipitation chances will remain slim.
Friday...Continued hot with 700 mb temperatures near 13 Celsius and
low amplitude ridging aloft. Perhaps some increase in low and mid
level moisture will aid in isolated afternoon and evening
thunderstorms mainly along and west of Interstate 25.
Saturday...Cooler in the wake of a shortwave trough aloft
and cold frontal passage. Looks like adequate low and mid level
moisture for scattered afternoon and evening showers and
thunderstorms.
Sunday...Continued relatively cool with 700 mb temperatures near
6 Celsius. Weak northwest flow aloft prevails, and with adequate low
and mid level moisture, scattered afternoon and evening showers and
thunderstorms will occur.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM MDT Mon Jun 20 2022
Significant changes to this TAF issuance, with HiRes model
guidance coming into better agreement for convection today.
Current radar imagery has a line of storms just off to the west,
in between KCYS and KLAR, with convective initiation occurring
slightly sooner than originally anticipated. On the Wyoming side,
strong dry boundary layer should limit most rain reaching the
ground, but cannot fully rule out some visibility drops if
stronger storms develop. Main concerns through tonight is the
potential for strong winds across southeastern Wyoming and the
Nebraska Panhandle, and a slight risk for severe thunderstorms
across the northern Panhandle, including KAIA, KCDR, and KBFF.
Strong to severe winds are possible today near the stronger
thunderstorms with up to 1 to 2 inch hail possible, in addition to
visibility drops where stronger rain showers are able to develop.
Confidence is low for visibility reductions into IFR, and left it
out of this TAF issuance. But cannot fully rule it out at this
time and will need to monitor the Panhandle for any AMDs required.
Storms should push eastward after 6pm, with gusty winds through
midnight, turning to light and variable tomorrow morning.
&&
.FIRE WEATHER...
Issued at 216 PM MDT Mon Jun 20 2022
Fire weather concerns remain low to elevated across the area.
Gusty and erratic winds 15 to 25mph are likely this afternoon,
especially in the wind prone areas where higher gusts greater
than 50-60mph are possible this afternoon and tonight. Min RH
values of 15-20% are anticipated this afternoon across the
southern NE Panhandle where the warmest temperatures occur. RH
recoveries overnight will be 40-50% across Laramie County and
the southern NE Panhandle, with higher readings in the northern
and western FWZs.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MDT Tuesday for WYZ110.
High Wind Warning until 6 AM MDT Tuesday for WYZ106-107.
NE...None.
&&
SHORT TERM...BW
LONG TERM...RUBIN
AVIATION...MRD
FIRE WEATHER...BWIn the hours before
Special weather statement, Jun 20, 2:51 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
251 PM MDT Mon Jun 20 2022
NEZ019>021-202115-
Scotts Bluff NE-Morrill NE-Banner NE-
251 PM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of eastern Scotts
Bluff, west central Morrill and northeastern Banner Counties through
315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wildcat Hills State Recreation Area, or 13 miles southeast of
Scottsbluff, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bayard, Minatare, Wildcat Hills State Recreation Area, Chimney Rock
State Park, Moomaws Corner, Wildcat Hills Campground, The
Intersection Of Highway 385 And L62, South Bayard Junction, Melbeta
and McGrew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4156 10357 4170 10375 4200 10339 4180 10312
TIME...MOT...LOC 2051Z 226DEG 26KT 4169 10355
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BrothersSpecial weather statement, Jun 20, 2:57 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
257 PM MDT Mon Jun 20 2022
NEZ002-202130-
Dawes NE-
257 PM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of northeastern Dawes
County through 330 PM MDT...
At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Chadron Airport, or 9 miles northwest of Chadron,
moving northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chadron Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4280 10314 4300 10336 4301 10334 4300 10280
4292 10279
TIME...MOT...LOC 2056Z 238DEG 50KT 4294 10309
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
FullerLocal storm report, Jun 20, 2:59 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
259 PM MDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN 6 W HEMINGFORD 42.32N 103.19W
06/20/2022 M0.75 INCH BOX BUTTE NE TRAINED SPOTTER
SPOTTER RECEIVED 0.75 INCHES OF RAIN WITH
THE SEVERE THUNDERSTORM AND PEA SIZE HAIL.
&&Local storm report, Jun 20, 3:06 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 16 NNE MITCHELL 42.16N 103.68W
06/20/2022 M1.00 INCH SIOUX NE TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE 1 INCH HAIL AT
200 PM MDT 16 MILES NNE OF MITCHELL, NE.
0232 PM HAIL 16 SSE AGATE 42.20N 103.66W
06/20/2022 M1.75 INCH SIOUX NE TRAINED SPOTTER
SPOTTER REPORTED GOLF BALL SIZED 1.75 INCH
HAIL AT 232 PM MDT 16 MILES SSE OF AGATE,
NE.
&&Local storm report, Jun 20, 3:09 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
309 PM MDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
06/20/2022 M62 MPH CARBON WY MESONET
MESONET STATION WY19 2.9 NW ELK MOUNTAIN
(WYDOT).
&&Special weather statement, Jun 20, 3:22 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
322 PM MDT Mon Jun 20 2022
NEZ002-003-019-021-095-096-202200-
Scotts Bluff NE-Box Butte NE-Dawes NE-North Sioux NE-Morrill NE-
South Sioux NE-
322 PM MDT Mon Jun 20 2022
...Strong thunderstorms will impact portions of western Box Butte,
northeastern Scotts Bluff, northwestern Morrill, southwestern Dawes
and southeastern Sioux Counties through 400 PM MDT...
At 322 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Flahertys Corner to 8
miles northeast of Lake Alice. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kilpatrick Lake, Flahertys Corner and Marsland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4258 10328 4218 10301 4186 10344 4226 10371
4251 10350
TIME...MOT...LOC 2122Z 222DEG 35KT 4226 10361 4206 10347
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrothersThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:09 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 51 min |
| Jun 20, 1:15 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 45 min |
| Jun 20, 1:41 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Scotts Bluff, Sioux | 49 min |
| Jun 20, 1:48 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 42 min |
| Jun 20, 2:09 PM MDT | Special Weather Statement | CYS | Banner | 36 min |
| Jun 20, 2:19 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 71 min |
| Jun 20, 2:51 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 24 min |
| Jun 20, 2:57 PM MDT | Special Weather Statement | CYS | Dawes | 33 min |
| Jun 20, 3:10 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Morrill, Scotts Bluff | 50 min |
| Jun 20, 3:22 PM MDT | Special Weather Statement | CYS | Box Butte | 38 min |
| Jun 20, 3:50 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 25 min |
Nearby
Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.